Popping vitamin supplements for good health? It can actually cause heartburn
The shape and size of vitamin pills can irritate the oesophagus, or allow stomach acid to creep back up the oesophagus when it enters the stomach leading to heartburn.fitness Updated: Dec 15, 2017 09:44 IST
Vitamin supplements have several benefits: it can boost energy, help you lose weight, beat stress, improve performance, and reduce wrinkles. But taking too many of them could lead to an unwanted side effect. According to express.co.uk, vitamin supplements may cause heartburn in some people.
The pills could irritate the oesophagus, or allow some stomach acid to creep back up the oesophagus when it enters the stomach, said Dr David Katz. He also noted that heartburn could be caused by the pill’s shape or size, and switching brands may help reduce pain. But if the problem continues, it may be a good idea to stop taking the supplements altogether.
Katz noted, “Heartburn is a catch-all term for a burning sensation in your oesophagus. A vitamin pill, which can be fairly large, could cause either irritation in the oesophagus as it goes down or allow some acid from the stomach to pass up into the oesophagus as the pill goes through the muscular ring separating these two organs — the gastro-oesophageal sphincter.”
“If the problem persists despite changing brands or formulation, you might give up multivitamins altogether. Although I recommend such supplements, there’s no definitive evidence that they confer health benefits,” he added. Liquid vitamins could be an alternative as they are easier to swallow and minimise irritation.
If patients choose to give up multivitamins, eating plenty of fruits and vegetables, and whole grains, help to regain the extra nutrients that the body needs, he added.
Follow @htlifeandstyle for more
First Published: Dec 15, 2017 09:43 IST